Four Months on Accutane: Update

July 22nd has come and gone, and with it, my four month “acneversary” (omg that’s so awful but I couldn’t resist) of being on Accutane. As you can see by the date stamp on this post, it didn’t go up on the 22nd of the month like all my other update posts have. It’s been a crazy few days, but as my mantra goes: better late than never!

If you would like more information on this medication and my experience with it for the past four months, the rest of my monthly post series can be found HERE 🙂

For July I was on 40 mg of the medication, daily. This is actually the dosage I was supposed to start on, but due to other factors I was raised up to this level gradually to make sure I didn’t have any major side effects. For the upcoming month, I have been prescribed 40 mg again. The brand of Isotretinoin/ Accutane I’m on (Epuris) comes in 10, 20, 30, and 40 mg boxes so if my dosage gets raised again I’ll probably have to take two pills of differing milligram amounts. Which would be expensive.

I haven’t talked much about the logistical side of the medication since the first post I made. With the increase of each higher dose (20, then 30, and now 40) the medication has also increased by about $10. As a Canadian, this process is a bit more financially friendly than it is to many international Accutane patients. Both the monthly blood tests and dermatologist appointments are free, so the only real cost is the medication itself. With the 40 mg dose coming in around $75, it is a lot better than it is in some countries, but it’s still a significant chunk of change to be parting with each month. Insurance is tricky business, and to put it in perspective I am on three different medications. One clocks in at about $38 four times a year, but is covered up front so I only pay $6 which is essentially just the dispensing fee. The other I get a 90 day dosage for about $50 and it is covered, but I have to apply for it through my school insurance company and send in the receipts to get reimbursed for a significant amount of it. The third, Epuris, is deemed a non-essential medication so it cannot be covered in either of those two ways through my insurance company so I have to go through the BC Special Authority program which involves getting a letter from my family doctor and having him send away for permission, and then getting all that information to the insurance company along with all the receipts for the medication. They really make you work for getting that money back haha. My claims were all accepted, so I just have to wait and see how much the return is.

Anyway, my adventure with 40 mg… was weird. I mean, to be honest, I have been having extremely minimal side effects. But my skin was awful this whole month. It was sore, broken out, and just all around uncomfortable and gross. I didn’t bother with makeup very much because it just doesn’t want to stay on my face. I’m not sure why, and I can’t really explain it, but it just feels and looks weird. Now that July is coming to a close and I’ve started on the second box of 40 mg pills, it has calmed down quite a bit. Thank God.

Throughout this whole process I’ve been really diligent about not drinking or having anything that’s going to be hard on my liver. One of those things is acetaminophen, or Tylenol. I suffer from migraines and have for most of my life, so I’ve been VERY lucky during the last six months or so with only one every couple months instead of once a week(ish).  When I do have one, which is usually triggered by neck pain, I take a few Advil or Ibuprofen (filtered through the kidneys instead of the liver) and sleep it off. This past weekend I had one of the worst migraines I’ve had in a long time and it lasted almost three full days. And I was desperate. I picked up some of this knockoff Excedrin Migraine stuff that has Advil, acetaminophen, and caffeine in it.  If anyone has had a migraine before, you know the sheer desperation for the pain to stop. I took the recommended dosage and luckily it worked for me (THANK GOD). This was on the twenty-second and was most of the reason I didn’t get this blog post up in time, as screens are not my friend on migraine days haha. So that’s my big confession for this post.

I did experience a few changes in side effects with the higher dosage.

  • Chapped lips: My lips actually haven’t been as bad this month. They do get chapped like crazy, but Aquaphor is my literal saving grace (my 50g tube is almost empty!) and works wonders. The side splits are pretty much all gone which is nice. I wore lipstick a couple times and it actually stayed put almost all day. All very exciting things.
  • Dry skin: I haven’t noticed this being an issue more than usual, other than my dry cuticles and elbows.
  • Dryness of nose and mild nosebleeds: This was probably the most bothersome side effect this month. My nose is now always like… kind of bleeding but not to the point where you can see it, if that makes sense. If I blow my nose, there’s almost always blood there and it’s pretty much always sore. It’s annoying but only if I think about/focus on it.
  • Eye irritation: Nothing on this front. Except for when my hand twitched and I got mascara all over my eye… but I can’t blame that on Accutane haha.
  • Joint and muscle pain: This hasn’t changed. Aside from my regular neck pain, I have been fine.
  • Temporary hair thinning: This was definitely a change from all the months thus far. I noticed that since I started taking the 40 mg dose, I have been shedding like crazy. It hasn’t been anything worrisome like clumps of hair and there’s nothing like bald spots happening, but it has been enough to notice the significance. Since I cut my hair last summer I haven’t really been shedding much, but now it’s comparable to how much hair loss I’d have when my hair was super long. So it’s nothing I haven’t experienced before, but something I haven’t experienced in quite awhile.
  • Depression: I have been great on the mood front. Except for obviously not being too happy with the whole migraine thing, everything has been wonderful. It’s kind of funny that one of the most significant and scary side effects of this medication is depression but I honestly can’t remember ever being this unaffected by my depression in my pre-accutane days. So yay!
  • Other: Since my cuticles and the skin on my fingers has been really dry and peel-y… I got this weird infection in my thumb. It just lasted a couple days and after using some Polysporin it went away but it was just a bit annoying. Also, I had just been attributing this to the muggy weather but after watching SariReanna’s Accutane Update video, figured it is actually an Accutane side effect… but I have been sweating more than usual. This probably sounds really gross but it’s just a relief to know it’s not just me haha. Mostly it happens on my face and especially my upper lip. I don’t have to even be excessively warm, it just happens! This is another reason why I haven’t been really wearing makeup over the past couple weeks. Another thing is the whole… sun sensitivity. To be honest I’ve been really bad about wearing sunscreen but our summer has been really mild thus far (AKA THE BEST SUMMER EVER) and I have only worn shorts twice. For reference, if I ever wanted a tan in previous years, I would literally lay out in the sun all day and unless I got a really bad sunburn that would eventually fade into a tan, I would stay pasty. It would take significant effort to get a tan, and would involve several days of dealing with a painful burn. I pretty much had given up on tanning because… you know, skin cancer. However, on Accutane, I have gotten tans without trying. It’s weird, and not ideal since I’m mostly in long pants… but interesting to see that my actual skin itself has changed significantly.

Overall I am REALLY glad that I started this process on a lower dosage and increased slowly over the past couple months. I feel that my body adjusted to the medication gradually, whereas if I had been put on the 40 mg immediately, I probably would have had a more negative experience and would have possibly debated ceasing treatment. To be honest, I could easily stay on this for as long as it takes and am still hopeful for more results in the future.

Everyone has different experiences and tolerances and their bodies will react to this process in different ways. So if you’re on Accutane or are considering it for the treatment of acne, just do what’s best for you. People will all have opinions when they hear the word “Accutane”, but many of them are misinformed so don’t take people’s unkind words to heart. Listen to your doctor and your body, and make your decisions accordingly!

PROGRESS: March 22nd vs July 26th 2016

Thanks for reading this post and best of luck to anyone who may be going through this journey as well! I love hearing from you, as always!

Follow:

Leave a Reply

Your email address will not be published. Required fields are marked *